Alert archive / Washington / Gale Warnings in 2017

Gale Warning 55, NWS Seattle, WA

July 9, 2017

NWS Seattle, WA issued this gale warning at Jul 9, 2017, 7:27 AM PDT. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2017, 7:27 AM PDT (14:27 UTC)
Expired
Jul 10, 2017, 4:00 AM PDT
In force
21 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

529 
WHUS76 KSEW 091427
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
727 AM PDT SUN JUL 9 2017

PZZ131-132-092230-
/O.UPG.KSEW.GL.A.0034.170710T0000Z-170710T1300Z/
/O.NEW.KSEW.GL.W.0055.170709T1427Z-170710T1100Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
727 AM PDT SUN JUL 9 2017

...GALE WARNING IN EFFECT UNTIL 4 AM PDT MONDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE WARNING...
WHICH IS IN EFFECT UNTIL 4 AM PDT MONDAY. THE GALE WATCH IS NO
LONGER IN EFFECT. 

* WINDS...WEST WIND RISING TO 25 TO 35 KNOTS LATE THIS AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE
AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT
MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO
THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ150-153-156-170-173-176-092230-
/O.NEW.KSEW.SC.Y.0167.170709T1427Z-170711T0000Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM-
727 AM PDT SUN JUL 9 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM PDT MONDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM PDT MONDAY. 

* WINDS...NORTHWEST WIND RISING TO 15 TO 25 KNOTS THIS AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ134-092230-
/O.NEW.KSEW.SC.Y.0167.170710T0100Z-170710T1200Z/
ADMIRALTY INLET-
727 AM PDT SUN JUL 9 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 5 AM
PDT MONDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 5 AM PDT
MONDAY. 

* WINDS...NORTHWEST WIND RISING TO 15 TO 25 KNOTS LATE THIS
  AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ133-092230-
/O.NEW.KSEW.SC.Y.0167.170710T0100Z-170710T1200Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
727 AM PDT SUN JUL 9 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 5 AM
PDT MONDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 5 AM PDT
MONDAY. 

* WINDS...SOUTHWEST WIND RISING TO 15 TO 25 KNOTS LATE THIS
  AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV
2 follow-up statements
384 
WHUS76 KSEW 092140
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
240 PM PDT SUN JUL 9 2017

PZZ131-132-100545-
/O.CON.KSEW.GL.W.0055.000000T0000Z-170710T1100Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
240 PM PDT SUN JUL 9 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM PDT MONDAY...

* WINDS...WEST WIND 25 TO 35 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE
AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT
MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO
THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ150-153-156-170-173-176-100545-
/O.EXT.KSEW.SC.Y.0167.000000T0000Z-170711T0600Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM-
240 PM PDT SUN JUL 9 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM PDT MONDAY...

* WINDS...NORTHWEST WIND 15 TO 25 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ134-100545-
/O.EXT.KSEW.SC.Y.0167.170709T2140Z-170710T1200Z/
ADMIRALTY INLET-
240 PM PDT SUN JUL 9 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM PDT MONDAY...

* WINDS...NORTHWEST 15 TO 25 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ133-100545-
/O.EXT.KSEW.SC.Y.0167.170709T2140Z-170710T1200Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
240 PM PDT SUN JUL 9 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM PDT MONDAY...

* WINDS...SOUTHWEST WIND 15 TO 25 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV
537 
WHUS76 KSEW 100359
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
859 PM PDT SUN JUL 9 2017

PZZ131-132-101100-
/O.CON.KSEW.GL.W.0055.000000T0000Z-170710T1100Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
859 PM PDT SUN JUL 9 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM PDT MONDAY...

* WINDS...WEST WIND 25 TO 35 KNOTS.

* SEAS...WIND WAVES 4 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE
AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT
MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO
THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ150-153-156-170-173-176-101200-
/O.CON.KSEW.SC.Y.0167.000000T0000Z-170711T0600Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM-
859 PM PDT SUN JUL 9 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT MONDAY...

* WINDS...NORTHWEST WIND 15 TO 25 KNOTS.

* SEAS...WIND WAVES 3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ134-101200-
/O.CON.KSEW.SC.Y.0167.000000T0000Z-170710T1200Z/
ADMIRALTY INLET-
859 PM PDT SUN JUL 9 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT MONDAY...

* WINDS...NORTHWEST 15 TO 25 KNOTS.

* SEAS...WIND WAVES 2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ133-101200-
/O.CON.KSEW.SC.Y.0167.000000T0000Z-170710T1200Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
859 PM PDT SUN JUL 9 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT MONDAY...

* WINDS...SOUTHWEST WIND 15 TO 25 KNOTS.

* SEAS...WIND WAVES 2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Jul 9, 3:50 AM PDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 9, 3:50 AM PDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
350 AM PDT Sun Jul 9 2017

.SYNOPSIS...One more mostly sunny day for most of the area with
dry southwesterly flow aloft over Western Washington. A weak
upper level trough will move into the area late tonight/Monday
morning deepening the marine layer. There is a slight chance of
some light rain or drizzle with the trough mainly along the Coast
and over the Central Puget Sound with some weak convergence.
Varying degrees of low level onshore flow Tuesday into next
weekend with a slow warming trend late in the week.

&&

.SHORT TERM...Satellite imagery shows some high clouds over the
northwest portion of the area with low clouds along the Coast
into the lower Chehalis Valley. Temperatures at 3 am/10z were in
the mid 50s to lower 60s.

A minor change to the weather pattern over Western Washington in
the next two days. A weak upper level trough offshore will move
into the area later tonight into Monday. For today as the trough
approaches temperatures aloft will begin to cool with some high
clouds at times moving through the area. In the lower levels
onshore flow will continue throughout the day. This combined with
the cooling temperatures aloft will result in a slightly cooler
day today versus Saturday with highs in the interior mostly in the
70s. Along the Coast highs will be in the mid 60s.

Weak upper level trough moving over Western Washington later
tonight into Monday morning. At the lower levels onshore flow
increasing deepening the marine layer over the area. The trough
is very weak so will confine the slight chance of light
rain/drizzle to the Coast and over the central Puget Sound where
weak low level convergence could squeeze a little precipitation
out of the marine layer. The trough moves east of the area Monday
afternoon with the low level onshore flow weakening a touch. Model
cross sections show the marine layer thinning out enough for some
sunshine in the afternoon over the interior. Highs on Monday will
be about 5 degrees cooler than today, in the 60s to lower 70s.

Not much going on Tuesday with zonal flow aloft and low level
onshore flow. Temperatures aloft rebound a few degrees with the
trough well to the east. The marine layer will be thinner on
Tuesday with sunshine expected for the interior for most of the
afternoon. Highs will return to normal, in the mid 60s to mid 70s.

.LONG TERM...Extended models in good agreement with zonal flow
aloft becoming southwesterly later in the period as an upper level
trough digs well offshore and the 4 corners high starts to build
back to the northwest. Low level flow remains onshore through the
period. The GFS is a little more aggressive with the warming
aloft versus the ECMWF Friday into next weekend but even the
cooler ECMWF has 500 mb heights in the lower to mid 580 dms.
Onshore flow will put a cap on how warm it will get late in the
week with a slow warming trend into next weekend. Highs on
Wednesday a little above normal, upper 60s to near 80 warming to
near 70 to the mid 80s for Friday and Saturday. Felton

&&

AVIATION...Dry southwesterly flow aloft with low level onshore
flow will continue today. Low clouds have pushed onto the coast this
morning with IFR to MVFR conditions. VFR conditions persist
elsewhere with limited mid and high clouds ahead of a weak upper
level system expected to affect the area tonight. Increasing mid and
high clouds today with scattered skies and bases around 3-5kft over
the interior and broken conditions with mvfr cigs along the coast.
Drizzle and or light rain is possible along the coast early Monday
morning.

KSEA...Dry with VFR conditions tonight. Increasing high clouds
leading to  scattered conditions with cigs around 4 to 6k feet.
Light winds will become southwesterly at 4 to 8 kt.

&&

.MARINE...Onshore flow will persist through the midweek with a
typical diurnal pattern resulting in the strongest winds in the
Central and East strait during the afternoon and evening hours.

Winds have eased overnight. Surface gradients will tighten up again
during this afternoon afternoon and evening. A gale warning has been
issued for westerly winds 25 to 35 kt in the Central and East Strait
and a small craft conditions in the adjacent waters of Admiralty
Inlet and the Northern Inland Wasters. Winds should ease again after
midnight. In addition, strengthening northwesterlies over the
coastal waters are expected to reach small craft advisory levels
this afternoon and persist through Monday. A weak weather system
will cross the area Sunday night and Monday but not have any
significant impact. A southwesterly swell 3 to 4 feet at 16 seconds
will become northwesterly 4 to 5 feet at 9 seconds Monday.

&&

.CLIMATE...Saturday was the 21st day in a row without measurable
precipitation at Seattle-Tacoma airport. How rare is a 3 week or
longer dry streak in Seattle? In the 73 years of weather
records at Seattle-Tacoma airport there have now been 72 dry
streaks of 21 days or longer, an average of one a year. Felton

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Small Craft Advisory from 2 PM this afternoon to 5 PM PDT Monday
     for Coastal Waters From Cape Flattery To James Island 10 To
     60 Nm-Coastal Waters From Cape Flattery To James Island Out
     10 Nm-Coastal Waters From James Island To Point Grenville
     10 To 60 Nm-Coastal Waters From James Island To Point
     Grenville Out 10 Nm-Coastal Waters From Point Grenville To
     Cape Shoalwater 10 To 60 Nm-Coastal Waters From Point
     Grenville To Cape Shoalwater Out 10 Nm.

     Gale Warning from 4 PM this afternoon to 4 AM PDT Monday for
     Central U.S. Waters Strait Of Juan De Fuca-East Entrance
     U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory from 6 PM this evening to 5 AM PDT Monday
     for Admiralty Inlet-Northern Inland Waters Including The
     San Juan Islands.

&&

www.weather.gov/seattle

You can see an illustrated version of this discussion at
www.wrh.noaa.gov/sew/gafd/latest_webafd.html

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:27 AM PDTSmall Craft AdvisorySEW40 hr

Nearby

Gale Warnings in Washington, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.